Arizona, 2005

Flash Flood in Arizona, August 22, 2005

August 22, 2005 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 22, 2:22 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 22, 2:22 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
222 PM MST MON AUG 22 2005

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN TO OUR SOUTH...RESULTING
IN WARM CONDITIONS. ENOUGH MOISTURE EXISTS FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS FROM THE TUCSON AREA EASTWARD INTO THE
EVENING HOURS. A LOW PRESSURE SYSTEM WILL APPROACH THE AREA BY
TOMORROW...BRINGING AN INCREASED CHANCE OF THUNDERSTORMS ALONG WITH
LOWER DAYTIME TEMPERATURES. ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS WILL THEN PERSIST DURING THE REST OF THE WEEK
AND INTO THE EARLY PART OF NEXT WEEK.

&&

.DISCUSSION...CURRENTLY RADARS DETECTING SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY OVER EASTERN PIMA COUNTY AND SW GRAHAM AND NW
COCHISE COUNTIES. ELSEWHERE ACROSS THE REMAINDER OF THE FORECAST
AREA ISOLATED STORMS ARE OCCURRING MAINLY IN CENTRAL PIMA COUNTY AND
ALSO ALONG THE NEW MEXICO BORDER. FOR THE TIME BEING MOST OF THE
STORMS ARE PRODUCING MODERATE RAINFALL RATES...GENERALLY ABOUT A
HALF INCH IN A HALF OR HOUR...OR PERHAPS A BIT HEAVIER. LATER THIS
EVENING A FEW OF THE STORMS COULD APPROACH SEVERE LIMITS.

WATER VAPOR IMAGERY INDICATES THAT THE UPPER LOW/TROUGH IS SWINGING
THROUGH SOUTH CENTRAL CALIFORNIA. PLENTY OF MID LEVEL DRY AIR IN
PLACE...BUT TO OUR SOUTH A VORT CENTER IS MOVING WEST ACROSS THE
BAJA PENINSULA JUST SOUTH OF THE BAJA SPUR. PLENTY OF MOISTURE
ASSOCIATED WITH THIS SYSTEM AND LEFT OVER MOISTURE FROM COMPLEXES
THAT DEVELOPED OVER SONORA LAST NIGHT. THIS SYSTEM WILL HELP TO PUMP
MOISTURE INTO ARIZONA OVER THE NEXT DAY OR SO. THIS MORNINGS KTUS
SOUNDING INDICATED A RISE IN PW OF ABOUT TWO TENTHS OF AN INCH WITH
MOST OF THE MOISTURE BETWEEN 650-525MB. WITH THE TROUGH TO OUR WEST
AND THE UPSWING IN MOISTURE...CONVECTION FIRING ALONG THE CENTRAL
AND EASTERN CWA.

MODELS HAVE ALL INDICATED AN UPSWING IN MOISTURE DURING THE NEXT 24
HOURS OR SO. IN ADDITION...THE SURFACE OBSERVATIONS FROM ARIZONA AND
WELL INTO MEXICO INDICATE A LARGE PRESSURE DIFFERENCE OVER SOUTHERN
ARIZONA WITH LOW PRESSURE ALONG THE COLORADO RIVER BASIN AND
RELATIVELY HIGH PRESSURES OVER WESTERN MEXICO AND THE GULF OF
CALIFORNIA. OBVIOUSLY THIS WILL ALLOW PLENTY OF MOISTURE TO BE
TRANSPORTED NORTH UP THE GULF OF CALIFORNIA AND INTO WESTERN
ARIZONA. WILL ALL OF THAT SAID I INCREASED POPS ABOUT 10 PERCENT FOR
MAINLY CENTRAL AND ESPECIALLY EASTERN SECTIONS OF THE FORECAST AREA.
AS THE ASSOCIATED 35-40 KNOT JET MAX MOVES ACROSS THE FOUR CORNERS
REGION...WE SHOULD BE IN THE RIGHT REAR QUADRANT OF THE JET BUT FLOW
IS MORE CONFLUENT THAN DIFFLUENT...SO NOT SURE WHICH FEATURE WILL
WIN OUT...BUT EXPECTING A LEAST A MODERATE INCREASE IN SHOWER/STORM
COVERAGE.

BY WEDNESDAY THE SHORTWAVE TROUGH SHOULD HAVE MOVED WELL EAST OF
ARIZONA WITH THE EAST TO WEST ORIENTED RIDGE AXIS TO OUR SOUTH
NUDGING WESTWARD. BY THURSDAY THE RIDGE AXIS WILL SHIFT NORTHWARD
OVER SOUTHERN ARIZONA. THE RIDGE WILL MAINTAIN THIS GENERAL POSITION
THROUGH ABOUT LATE WEEK OR INTO THE WEEKEND BEFORE ANOTHER WEAK
SHORTWAVE MOVES BY TO THE NORTH. EXPECT POPS TO BE GENERALLY
ISOLATED TO LOW END OF SCATTERED FROM WEDNESDAY THROUGH THE
REMAINDER OF THE FORECAST PERIOD WITH ISOLATED POPS MAINLY OVER THE
WEST AND ISOLATED TO SCATTERED OVER THE CENTRAL AND EAST.

TEMPS SHOULD WARM TO NEAR OR AT 100 FOR FRIDAY AND SATURDAY BEFORE
DECREASING SLIGHTLY BY EARLY NEXT WEEK.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 22, 12:40 PM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1240 PM MST MON AUG 22 2005

AZZ019-029>035-231400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ
COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1240 PM MST MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA EARLY
THIS AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHWEST AT 5 TO
10 MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM QUEENS
WELL AND NEWFIELD TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER
ATMOSPHERE. THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM
ACTIVITY ACROSS THE AREA...WILL MAKE THE MAIN THREAT LOCALIZED FLASH
FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING WINDS IS PRESENT
DUE TO ABUNDANT DRY AIR ALOFT ACCESSIBLE FOR ENTRAINMENT.

DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED
INCREASED MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST
ARIZONA...WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE
CENTRAL CWA. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL
MOISTURE...WERE GENERALLY IN THE UPPER 50S AND LOWER 60S THIS
MORNING ACROSS VALLEY LOCATIONS

THE LACK OF ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF
STORMS TODAY WILL BE OF THE PULSE TYPE VARIETY...BUT A FEW MULTICELL
CLUSTER WILL ALSO BE POSSIBLE. THE SLOW STORM MOTION WOULD ALSO
SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND
RESULTING POSSIBILITY OF FLASH FLOODING...ALONG THE MOISTURE
BOUNDARY ALOFT THERE IS A SLIGHTLY ELEVATED RISK OF STRONG
THUNDERSTORM DOWNDRAFTS PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH
FLOODING AND DAMAGING WINDS POSSIBLE.

PLEASE NOTE...THIS PRODUCT IS NOT UPDATED AND SERVES AS JUST AN
OUTLOOK FOR THE THUNDERSTORM THREATS IN SOUTHEAST ARIZONA. PLEASE
REFER TO OTHER NWS PRODUCTS FOR DETAILED INFORMATION REAL-TIME
THUNDERSTORM HAZARDS.

In the hours before

Local storm report, Aug 22, 10:50 AM MST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1050 AM MST MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     DOWNBURST        3 S SAFFORD             32.79N 109.70W
08/21/2005                   GRAHAM             AZ   TRAINED SPOTTER

            2 LARGE OBSERVATIONS TOWERS, 20 FEET TALL, WERE BLOWN
            OVER AS WELL AS SEVERAL TRAILERS WERE OVERTURNED AT THE
            GRAHAM COUNTY FAIR GROUNDS.

&&

ELSLAGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
August 22, 4:20 PM MST to 6:30 PM MST
Where
Cochise County, 2 mi SE of Sierra Vista
Reported by
TRAINED SPOTTER
Coordinates
31.533, -110.283

A trained spotter in the City of Sierra Vista reported flooding of roadways. Also, the Sierra Vista Police Department reported that Moson Road was closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469205.